The topic of this article is Seroquel withdrawal: the process of withdrawal and the consequences of having taken this particular chemical for over ten...
After suffering PTSD in the late 1980s, I reluctantly accepted antidepressants. In time, I had resolved the trauma, but when I tried to stop the antidepressants (Prozac, and later Zoloft), I assumed my desperate feelings and “return” of depression were an indication I had an imbalance and needed those drugs. I didn’t understand I was experiencing withdrawal. (I was never told that for most people, psychiatric medications need to be tapered.)
I’d like to share a bit about what happened to me after being placed on these medications, and how I successfully got off. Until recently, I was embarrassed to talk about my personal experiences publicly, as I’m a professional who specializes in anxiety and depression. Today, medication free, I feel better than ever before, and I am now on a mission to help my current clients get off medications, and to inform others through my writing about the dangers and pitfalls of starting antidepressants.
My therapist and I jointly made the decision to wean me off of the drugs. In the beginning, it was a very scary process for me. Since I had twice gone off medications on my own, I knew how bad it could get. The good news is, I am alive. I feel alive, and I now have emotions, both good and bad. I am very grateful to have all of them.
Many have asked: “Why doesn’t my doctor/provider know what is happening to me?” Benzodiazepine tolerance and withdrawal are not new. So, why isn’t it simple to diagnose and treat? As both a health care provider and a withdrawal sufferer, I’d like to offer an inside and outside perspective on this question.
What I have learned is that benzos don’t discriminate. They don’t care that you have a master’s degree or that you are a good person in the community or that you were just doing what the doctors told you to do and you were woefully ignorant and misinformed of their dangers.
My doctor insisted that my symptoms could not be associated with withdrawal – they had to be symptoms of an underlying condition. I have since learned from legitimate sources that protracted withdrawal syndrome from benzodiazepines can intensify long before it abates, with some symptoms lasting for years.
Nobody told me what it would be like when I first stopped taking antidepressants. The worst is definitely over, but I’m still experiencing some lingering side effects. When the hyper-arousal to sights and sounds kicks in and my head starts buzzing, I’ve learned some ways to cope.
I’m alive. More than 30,000 veterans in the past decade alone are not. I was not warned of the risks of this drug. I was not told that once on it, I might never be able to get off it, or the nightmare that would ensue when I tried. I know millions of others were not told either.
I’ve seen people put more research into how to cook a turkey at Christmas time than previous psychiatrists did for my health. From the DSM to the prescription pad, if it wasn’t there, it didn’t exist. It’s a very cut-and-dry, mix-and-match method to modern medicine that has harmed millions of people, and it nearly killed me.
I am writing this letter, after much consideration, in the depths of benzodiazepine withdrawal. I need to be a voice in the midst of silence; I need to be heard before you write one more prescription for a benzo or any other mind-altering drug for that matter. It is my hope in writing this that you begin to ask questions as you sit across from your patients: why are they depressed, anxious, insecure, fatigued, paranoid, agoraphobic? Are the drugs I so readily prescribe contributing to their declining physical, mental and emotional health? Are these drugs really the answer? What are they really doing to the brain?
Healing mental health issues through correct supplements as well as nutrition is, I believe, the final factor for me in my journey. This is possibly what was missing in my first attempt at coming off, and why my brain and body couldn’t handle the extreme anxiety I felt in December 2013. I am ensuring that as I prepare to taper off the Lexapro in 2015, my brain and body are being supported in every way possible.
How did I become someone who could barely function? I was a high-performing sales executive ranked in the top 2% of an international business communications company. But now, after using powerful psych meds for depression and anxiety for more than a decade, I couldn’t do basic things like go to the grocery store, plan a meal, make dinner, or get together with friends.
It was the first time in my Klonopin journey it occurred to me the problem might not be inherent in me. The problem might actually be the Klonopin. Convinced my very life was at stake, I made the firm decision to get off the stuff once and for all.
Psych meds can not only put weight on regardless of how you otherwise care for yourself, they also tend to make people feel gravely lethargic and vaguely sick all the time. I could not exercise as I had before. Could not. It doesn't matter how much mental health professionals try to tell us that if we just exercised we'd be okay in the face of neurotoxic drugs that cause weight gain, because the fact is the drugs impede that capacity. This is not widely appreciated or understood and people on psych meds are again traumatized and made to feel guilty for something that is truly outside of their control as long as they are taking these medications.
An ER doctor told me I was experiencing venlafaxine withdrawal, then told me to go home and take care of myself. Unbeknownst to me, I was about to enter pure hell.
My prayer to be taken out of my misery was answered, just not the way I used to envision. I managed to escape the system and here I am in the same lifetime, alive and well. I’m slowly getting acquainted with this new setup and am eternally grateful for yet another opportunity at life, which I hope does not slip through my fingers.
There is little doubt in my mind that many school shooters were in an antidepressant-induced state of psychosis, which is a loss of contact with reality that makes it difficult to distinguish between what is real and what is not real. That's what happened to me. I started taking 60mg of Paxil a day. Three days later, I planned my suicide. Then I planned a murder.
I remember clearly thinking, “I’m done. I’m not putting myself through this again.” I wasn’t going to settle for the side effects of a marginally better than placebo treatment again. Here is a brief look into my rollercoaster journey of recovery, returning to work, having my trauma re-triggered, finding a way through, and finally living well.
In searching for answers as to what went wrong with my treatment, my family and I discovered that there is already much scientific evidence demonstrating the dangers of antipsychotic medications and why they should not be used to treat illnesses such as Tourette Syndrome.
My heart goes out to anyone experiencing withdrawal, but especially those who are so ill they can’t work and are struggling to navigate a heartless and cynical ‘benefits’ system. Their only crime is to have experienced difficulty from a prescribed treatment, yet they are treated as medical pariahs.
My story starts in 1976. I had a nervous breakdown whilst studying for my Accountancy Technician examination. I was then prescribed a series of benzodiazepine/anti depressant drugs for 5 years. I have been campaigning for the last 28 years at local, national and international level on this public health scandal and government cover-up. The following questions need to be asked to those responsible: Why have the doctors and psychiatrists ignored the 1988 Committee on Safety of Medicines Guidelines on the prescribing of benzodiazepines? Why are the same physicians making the same mistakes with the newer drugs?
Last week Matt Samet posted about a setback he’s recently had. Setbacks for me remain routine and normal. They are part of the excruciatingly non-linear process of recovery.
Jean was never warned about Librium's potential to cause physical dependence or the subsequent withdrawal effects that can result from its long-term use, nor was she counseled on an exit plan. So when she decided to taper off the drug, her withdrawal symptoms were so severe that her life and health quickly spiraled out of control.
The minute you sit down in the chair in a mental health professional's office, you’re no longer seen as a person. The mental health system is incapable of seeing past the solid wall of your current label. Their only cure is drugs. "First Do No Harm" are powerful words. It’s unfortunate they don’t apply to psychiatry.
12Page 1 of 2